Feature Archive

Getting Your Tubes Tied

Is this common procedure causing uncommon problems?

WebMD Feature

May 1, 2000 (Portland, Ore.) -- When Susan Belcher of Lockport, Ill., had her tubes tied at age 34, she thought the procedure would be simple. She signed a consent form before the surgery and was told by her doctor that she should expect to have few -- if any -- side effects. However, following the surgery, she stopped having her periods. In fact, at the age of 36, she was diagnosed as postmenopausal. Belcher's doctor says she'll need to be on hormone replacement therapy for the rest of her life. "If someone had told me that the surgery could create a hormone imbalance, I never would have done it," she says.

In the United States, about 10 million women have had their tubes tied -- a procedure called tubal ligation -- as a permanent form of birth control since the 1960s, according to the Centers for Disease Control and Prevention (CDC) National Center for Health Statistics. This makes it the second most popular method after oral contraceptives, according to the CDC.

The exact number of women who, like Belcher, claim to have post-tubal ligation syndrome -- a range of symptoms including hot flashes, heavier periods, mood swings, depression, anxiety, insomnia, vaginal dryness, mental confusion, and fatigue -- has not been studied, though the syndrome has been a popular topic in Internet chat rooms and support groups. On the other hand, many women report no such symptoms after the surgery.

No Clear Answers

Belcher says her struggle to find an answer has been difficult because many medical experts say that post-tubal ligation syndrome does not exist. "It is a medical myth," says Stephen L. Corson, MD, professor at the department of obstetrics and gynecology at Thomas Jefferson University and Women's Institute in Philadelphia. Corson led a study that compared hormone levels in women who had had tubal ligation versus those of women who had not had the surgery. His study showed no significant difference in the hormone levels of the two groups, indicating that the ovaries were not damaged by the surgery. Numerous other studies, including one conducted by the American Society for Reproductive Medicine with results published in the February 1998 issue of the Journal of Fertility and Sterility, also show no evidence to support the syndrome.

However, allegations that the surgery could lead to post-tubal ligation syndrome first surfaced in the 1950s. With the introduction in the 1970s of laparoscopy (the so-called "belly button surgery"), which was less invasive than previous surgeries, more women than ever before chose tubal ligation, and reports of postoperative symptoms increased, says Corson.

A Surprising Possibility

What could be causing the symptoms? According to Corson and other doctors looking into post-tubal ligation "syndrome," it may actually be a combination of discontinuing the use of birth control pills and age-related factors.

David Grimes, MD, vice president of biomedical affairs at Family Health International in Chapel Hill, N.C., and clinical professor in the department of obstetrics and gynecology at the University of North Carolina School of Medicine, agrees. "The pill can cut the amount of menstrual bleeding by as much as half," he says. "It also reduces PMS symptoms, cramps, and irregular bleeding." Given these effects, many of the symptoms reported by women claiming to have post-tubal ligation syndrome could, in fact, be a result of coming off the pill rather than a result of the surgery. In fact, many women are put back on the pill after the surgery to control these very symptoms.

One landmark study published in 1976 in the Southern Medical Journal compared women's postsurgery menstrual cycles, taking into account their previous birth control method. They found that women who had been on the pill reported heavier bleeding, cramping, and other symptoms after the surgery; women on the IUD reported less; and women using barrier methods like diaphragms reported no change in the amount of bleeding, cramping, or other symptoms. These results have been duplicated in numerous other studies since the 1970s, Corson says.

Because of this, Corson counsels women on the pill who want to have their tubes tied to first stop taking oral contraceptives for several months to see what their periods will be like. If a woman experiences problems and decides to keep taking the pill to regulate her cycle and control other symptoms, she may not want to undergo the surgery.

© 2005-2014 WebMD, LLC. All rights reserved.
Source article on WebMD